Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 33, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 31, 2018, 6:42 PM EDT for Rockingham County, City of Harrisonburg, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2018, 6:42 PM EDT (22:42 UTC)
- Expired
- May 31, 2018, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Sterling radar (KLWX), 132 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:13 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 31, 3:13 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
313 PM EDT Thu May 31 2018
.SYNOPSIS...
A warm and moist air mass will remain across the region. A front
will approach the region from the northwest late Friday and
into the weekend as low pressure develops over Pennsylvania,
slowly drifting southward this weekend. High pressure will build
in to the region from the northwest early next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
PWATs remain at or above 2 inches from I-81 and areas to the
east. Surface based CAPE is at or above 1500 J/kg from along
I-66 and areas south. This also about 20 to 25 knots of shear
over northwest Virginia and parts of eastern West Virginia. All
of these factors will lead to heavy showers and thunderstorms
through the remainder of the afternoon and into the evening.
Current radar at 3pm reveals a line of showers and embedded
thunderstorms extending along I-81 from the PA and MD state line
to near Harrisonburg, Virginia. Isolated individual showers have
developed across the Virginia Piedmont. A second line is moving
east across central West Virginia along and east of I-79. We
anticipate that this second line will gradually affect our
region late this afternoon in the western zones and eastern
zones during the evening. Given our moist antecedent
conditions, a Flash Flood Watch remains in effect for a large
portion of our northern, central and eastern zones through this
evening. Some activity could linger but probably not of strong
to severe magnitude in terms of thunderstorms; however, flooding
could be a different story in terms of severity.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
A front will drop south from the Great Lakes, providing a
boundary to help focus convection. Otherwise, the air mass will
be just as moist and unstable...supportive of heavy rain and wet
microbursts. Will maintain numerous showers and thunderstorms.
By Saturday, the upper low will stall and cut off atop the mid
Atlantic, which would support additional rounds of showers and
storms. Given the upper level support, am hesitant to place much
timing into forecast.
Showers and a few thunderstorms could linger Saturday night with
the low cut off across the region. Additional flooding could
obviously continue to be a problem.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
On Sunday morning, latest guidance from the GFS and ECMWF continues
to show a closed upper low positioned somewhere near the Delmarva
Peninsula. However, these models vary greatly in their placement of
the associated surface low. The GFS has this feature over Delmarva,
while the ECMWF positions the surface low well offshore. Either
solution still has some amount of rain falling across the area
Sunday morning. Showers and thunderstorms remain possible into the
afternoon as well. High temperatures will struggle to get out of the
low 70's.
A much stronger cutoff upper low will drop down out of the Great
Lakes on Monday and move more quickly out to sea. A surface low
paired with this system will move across the region during the
same time period, then gradually move out to sea and then up the
northeast coast on Tuesday. As this system moves out of the
area, so do rain chances. Tuesday should be the beginning of a
more settled weather pattern, as the tropical air mass should
finally get pushed out of the region. This drier pattern should
continue for the remainder of the long term period.
Temperatures will remain below normal Monday through Wednesday, with
highs only in the middle 70's at best.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Some low clouds still persist in the BWI and MTN terminals with
MVFR conditions. Elsewhere, CIGS raised to VFR. Heavy showers
with embedded thunderstorms are moving east across MRB, are
within 10 miles north of CHO, and should impact the IAD terminal
by the 4 to 430 pm time frame. Additional showers and
thunderstorms will continue to develop and affect the terminals
later this afternoon and into this evening.
Little change in the weather pattern for the next few days. Thus,
daily showers/thunderstorms likely Friday, especially aftn-eve,
into at least Sat, with accompanying flight restrictions. Also
anticipate low clouds/fog each early morning.
Showers and thunderstorms likely again on Sunday, and remaining
possible into Monday as well. Flight restrictions are possible both
Sunday and Monday.
&&
.MARINE...
Due to a weak pressure gradient through the end of the week,
winds are not expected to reach SCA criteria. Southerly winds
this afternoon will eventually become western Saturday.
Sunday and Monday, small craft threshold winds are probable
with tight surface pressure gradient with surface low just off
the coast.
&&
.HYDROLOGY...
A prolonged period of high PWATs (1.75-2 inches) with deep warm
cloud layers (12-13+ kft) combined with a stalled front near or
over the Mid-Atlantic will lead to repeated threats of flooding
over the next several days. Please stay tuned for later watches
and possible warnings, and heed the advice of local officials.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Friday for DCZ001.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ003-004-
502.
Flash Flood Watch until 2 AM EDT Friday for MDZ005-006-011-013-
014-503>508.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ026>031-
039-040-051-501-505-507.
Flash Flood Watch until 2 AM EDT Friday for VAZ052>054-502-506.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ050>053-
055-502-504.
MARINE...None.
&&
SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...CJL
AVIATION...KLW/CJL
MARINE...KLW/CJL
HYDROLOGY...KLWHazardous weather outlook, May 31, 11:55 AM EDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1155 AM EDT Thu May 31 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011600- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1155 AM EDT Thu May 31 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Numerous showers and thunderstorms capable of producing heavy rain will develop this afternoon and evening, and may continue overnight. These showers and thunderstorms will be slow- moving across wet ground, and capable of producing localized flooding. A Flash Flood Watch remains in effect for the Baltimore- Washington metropolitan area. Heavier thunderstorms could produce brief gusty winds over the Potomac River and Chesapeake Bay. Special Marine Warnings may be needed this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Numerous rounds of showers and thunderstorms capable of heavy rain will continue through at least Saturday. These showers and thunderstorms will be slow-moving across wet ground, and capable of producing additional localized flooding...or exacerbate any potential ongoing flooding. Thunderstorms could produce gusty winds over the Potomac River and Chesapeake Bay Friday. Special Marine Warnings may be needed. .SPOTTER INFORMATION STATEMENT... Skywarn spotters should report any flooding or precipitation totals per established protocols. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-011600- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1155 AM EDT Thu May 31 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Numerous showers and thunderstorms capable of producing heavy rain will develop this afternoon hours, continuing into the evening and perhaps overnight. These showers and thunderstorms will be slow- moving across wet ground, and capable of producing localized flooding or exacerbate ongoing flooding. A Flash Flood Watch remains in effect for eastern portions of the Potomac Highlands, the Interstate 81 corridor between Harrisonburg and Hagerstown and east to the Baltimore- Washington metropolitan area. The strongest thunderstorms could also produce damaging wind gusts and hail this afternoon into this evening, particularly along and west of I-81. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Numerous rounds of showers and thunderstorms capable of heavy rain will continue through at least Saturday. These showers and thunderstorms will be slow-moving across wet ground, and capable of producing additional localized flooding...or exacerbate any potential ongoing flooding. Thunderstorms could also produce damaging wind gusts and hail over eastern parts of West Virginia, northern and central Virginia, and parts of southern Maryland Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Skywarn spotters should report any flooding or precipitation totals per established protocols.
In the hours before
Local storm report, May 31, 3:57 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND DMG 1 W MARTINSBURG 39.46N 77.98W
05/31/2018 BERKELEY WV 911 CALL CENTER
TREE DOWN ON HOUSE 1300 BLK W KING STREET
&&
EVENT NUMBER LWX1800480
SMZLocal storm report, May 31, 5:25 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND DMG 1 W MARTINSBURG 39.46N 77.98W
05/31/2018 BERKELEY WV TRAINED SPOTTER
LARGE DIAMETER BRANCHES (6 TO 8 INCHES) REPORTED DOWN
IN MARTINSBURG AT WEST KING STREET AND GEORGIA AVE.
&&
EVENT NUMBER LWX1800482
JMGSpecial weather statement, May 31, 6:15 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
615 PM EDT THU MAY 31 2018
MDZ011-506-312330-
Central and Southeast Howard-Southern Baltimore-
615 PM EDT THU MAY 31 2018
...HEAVY SHOWERS AND THUNDERSTORMS WILL IMPACT ELLICOTT
CITY...CATONSVILLE...OELLA...AND BALTIMORE CITY EARLY THIS EVENING...
At 613 PM EDT, showers and thunderstorms with heavy rainfall were
located along a line extending from Mount Airy to near Rockville.
Movement was east at 15 mph.
These storms are expected to pass through east-central Howard
County, south-central Baltimore County, and the west-central portion
of the City of Baltimore between 640 PM and 740 PM this evening.
These storms have a history of producing between 0.5 and 1.0 inches
of rainfall.
Locations impacted include...
Baltimore, Columbia, Elkridge, Ellicott City, Catonsville, Woodlawn,
Arbutus, Lansdowne, Oella and Halethorpe.
These locations with particular sensitivity to heavy rainfall due to
last Sunday's catastrophic flooding are in the path of these storms.
People should prepare for ponding of water on roadways and poor
drainage areas, and be prepared to move to higher ground in case
warnings are issued.
LAT...LON 3923 7667 3922 7668 3922 7669 3920 7685
3929 7687 3930 7668
TIME...MOT...LOC 2159Z 257DEG 15KT 3936 7714 3905 7717
LEELocal storm report, May 31, 6:22 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
622 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG 2 SSW TAYLORSTOWN 39.23N 77.58W
05/31/2018 LOUDOUN VA 911 CALL CENTER
TREE DOWN AT THE INTERSECTION OF BALD HILL ROAD AND
LOYALTY ROAD.
&&
EVENT NUMBER LWX1800483
JMGLocal storm report, May 31, 6:25 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
625 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG 2 SSE ROUND HILL 39.10N 77.75W
05/31/2018 LOUDOUN VA 911 CALL CENTER
TREE DOWN AT THE INTERSECTION OF TELEGRAPH SPRINGS ROAD
AND SNICKERSVILLE TURNPIKE.
&&
EVENT NUMBER LWX1800484
JMGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:35 PM EDT | Flash Flood Warning | LWX | Albemarle | 3 hr |
| May 30, 10:55 PM EDT | Flash Flood Warning | LWX | Albemarle, Greene, Madison | 9 hr |
| May 30, 10:58 PM EDT | Areal Flood Warning | LWX | Albemarle, Augusta, Nelson, City of Waynesboro | 6 hr |
| May 31, 2:35 AM EDT | Flash Flood Warning | LWX | Augusta, City of Waynesboro | 3 hr |
| May 31, 3:22 AM EDT | Flash Flood Warning | LWX | Culpeper, Madison, Orange | 6 hr |
| May 31, 4:06 AM EDT | Flash Flood Watch | LWX | Arlington, Clarke, Culpeper, Fairfax, Fauquier, Frederick and 13 more | 17 hr |
| May 31, 4:43 AM EDT | Areal Flood Warning | LWX | Culpeper, Greene, Madison, Orange | 15 hr |
| May 31, 5:05 AM EDT | Areal Flood Warning | LWX | Augusta, Rockingham, City of Waynesboro | 6 hr |
| May 31, 7:38 AM EDT | River Flood Warning | LWX | Culpeper, Orange, Spotsylvania | 26 hr |
| May 31, 9:37 AM EDT | Areal Flood Warning | LWX | Culpeper | 4 hr |
| May 31, 11:00 AM EDT | Areal Flood Warning | LWX | Augusta, Rockingham | 2 hr |
| May 31, 4:44 PM EDT | Areal Flood Warning | LWX | Clarke, Fauquier, Loudoun, Prince William, Warren | 2 hr |
| May 31, 5:16 PM EDT | Flash Flood Warning | LWX | Fauquier, Loudoun | 92 min |
| May 31, 5:28 PM EDT | Special Marine Warning | LWX | 92 min | |
| May 31, 5:51 PM EDT | Special Marine Warning | LWX | 84 min | |
| May 31, 6:08 PM EDT | Special Marine Warning | LWX | 112 min | |
| May 31, 6:20 PM EDT | Areal Flood Warning | LWX | Fairfax, City of Fairfax | 115 min |
| May 31, 6:52 PM EDT | Flash Flood Warning | LWX | Nelson | 30 min |
| May 31, 6:52 PM EDT | Flash Flood Warning | LWX | Albemarle, Greene | 92 min |
| May 31, 7:01 PM EDT | Flash Flood Warning | LWX | Greene, Madison | 90 min |
| May 31, 7:12 PM EDT | Special Marine Warning | LWX | 48 min | |
| May 31, 7:39 PM EDT | Special Marine Warning | LWX | 51 min | |
| May 31, 7:45 PM EDT | Areal Flood Warning | LWX | Culpeper, Greene, Madison, Orange | 7 hr |
| May 31, 7:50 PM EDT | Areal Flood Warning | LWX | Fairfax, Prince William | 115 min |
| May 31, 7:58 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 31, 4:10 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Washington | 50 min |
| May 31, 5:12 PM EDT | Flash Flood Warning | LWX | Frederick, Washington | 97 min |
| May 31, 6:15 PM EDT | Special Weather Statement | LWX | Howard | 75 min |
| May 31, 6:37 PM EDT | Flash Flood Warning | LWX | Baltimore, Howard, City of Baltimore | 2 hr |
| May 31, 7:29 PM EDT | Areal Flood Warning | LWX | Howard | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.